Home » Frequently asked Questions on Health » Is Avonex a drug safe for multiple sclerosis?

Is Avonex a drug safe for multiple sclerosis?

Q: My 38 years old wife was diagnosed with relapsing remitting multiple sclerosis (RRMS) 15 months back. After a month, she had an expanded disability status scale (EDSS) of 4.5 and was given Copaxone. After another six months, she had relapses thrice in the past year while being on continuous medication of Copaxone. The doctors have asked her to continue with Copaxone, but the pain of daily injection is unbearable to her. She also suffers from severe site reactions. We have read somewhere that Avonex is an alternate medicine, which is approved by the FDA for treating MS successfully. Now, as her EDSS is 6.0, we are in a dilemma whether to continue with Copaxone or switch to Avonex. My wife has read the side effects of Avonex and not willing to go for Avonex. We are unable to bear the high cost of either of these medicines. Because of RRMS, she had lost her right eye vision, which had almost recovered in a month’s time through steroids. She is also suffering from weakness in her left arm, improper gait balance and severe spasticity in her left leg.

A:The primary and most important factor in decision-making should be patient's well being and welfare, not the availability, pricing of the drug or fear of the drug reactions. Neither should the patient feel any pressure for continuing in the trial. In this case, Copaxone does not seem to have done her any good; in fact she has site reactions and intolerance sometimes. It is advisable to stop Copaxone at the earliest.

Avonex or other interferon can be tried. All these have many adverse effects and are costly. However, most adverse effects are manageable with some premedication and regular investigations under supervision. Avonex being once weekly causes less discomfort. None has any better efficacy over other, though higher doses have been claimed to be more effective. There are other cheaper options of immunosupression, and I would advise the patient to consider these, as her disability seems to have worsened significantly (up to EDSS 6 in a year). A detailed clinical examination, MRI findings, and other investigations will help your neurologist decide the best options for her. Her spasticity in left leg can be symptomatically treated with muscle relaxants like Baclofen or Tizanidine, but please start these only after consulting your Neurologist.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------